Advertisement

Intensive Care Medicine

, Volume 22, Issue 5, pp 453–455 | Cite as

Hyperthermia complicating tricyclic antidepressant overdose

  • P. Hantson
  • M. Benaissa
  • J. L. Clemessy
  • F. J. Baud
Brief Report

Abstract

We observed a 51-yearold woman who was admitted for severe amitriptyline overdose. Besides major cardiovascular complications, the patient developed severe hyperpyrexia with a central body temperature of more than 43°C for 5 h. The patient died on day 3 from cardiocirculatory collapse and arrhythmias. Hyperthermia was unresponsive to cooling with ice water, gastric lavage, muscle relaxation, and dantrolene and bromocriptine administration. The possible mechanisms of refractory hyperthermia are discussed.

Key words

Tricyclic antidepressants Overdose Hyperthermia 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Rosenberg J, Pentel P, Pond S, Benowitz N, Olson K (1986) Hyperthermia associated with drug intoxication. Crit Care Med 14: 964–969Google Scholar
  2. 2.
    Azoyan P, Garnier R, Baud FJ, Efthymiou ML (1990) Intoxication aiguë par la toloxatone. A propos de 122 observations. Therapie 45: 139–144Google Scholar
  3. 3.
    Noble J, Matthew H (1969) Acute poisoning by tricyclic antidepressants: clinical features and management of 100 patients. Clin Toxicol 2: 403–421Google Scholar
  4. 4.
    Torline RL (1992) Extreme hyperpyrexia associated with central anticholinergic syndrome. Anesthesiology 76: 470–471Google Scholar
  5. 5.
    Schneck HJ, Rupreht J (1989) Central anticholinergic syndrome (CAS) in anesthesia and intensive care. Acta Anaesthesiol Belg 40: 219–228Google Scholar
  6. 6.
    Pentel PR, Benowitz NL (1986) Tricyclic antidepressant poisoning. Management of arrhythmias. Med Toxicol 1: 101–121Google Scholar
  7. 7.
    Olson K, Benowitz NL (1984) Environmental and drug-induced hyperthermia: pathophysiology, recognition and management. Emerg Med Clin North Am 2: 459–474Google Scholar
  8. 8.
    Snyder BD, Blonde L, McWhirte WR (1974) Reversal of amitriptyline intoxication by physostigmine. JAMA 230: 1433–1434Google Scholar
  9. 9.
    Pentel P, Peterson CD (1980) Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med 9: 588–590Google Scholar

Copyright information

© Springer-Verlag 1996

Authors and Affiliations

  • P. Hantson
    • 1
  • M. Benaissa
    • 1
  • J. L. Clemessy
    • 1
  • F. J. Baud
    • 1
  1. 1.Reanimation ToxicologiqueHôpital Fernand WidalParisFrance

Personalised recommendations